Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Tryptophan causing brain zaps?

Hi all,
My dad, who is 71, has a history of depression and bad moods for most of his life. I get depression too and found 5-HTP to be very helpful but recomended that he try L-Tryptophan for a similar result as I think it is supposed to be easier on the body than 5-HTP (as he is on beta-blockers and blood pressure medications and has health problems).

He tried a 220mg dosage of L-Tryptophan about three times over a few days and he has now been getting what I believe are "brain zaps" or "brain shocks", the strange sensation that often goes through your head if you are withdrawing from SSRI's.
He was on Prozac low dosage for about 2 months up until 2 weeks ago and didn't seem to get any withdrawal symptoms (he also didnt get any benefit from it, though he was also on it about 15 years ago and said it worked great but that was probably a different dosage).

I'm confused here. As far as I know, brain zaps are supposed to happen with low serotonin such as when withdrawing from SSRI's, and a few times I have seen people recommending 5-HTP as a treatment for this. How could Tryptophan be causing the brain zaps, or has he maybe just not waited long enough after quitting the Prozac? He is probably chronically low on serotonin at this stage, so could it just be some weird sign that the Tryptophan is working and activating his serotonin receptors but that until his serotonin rises above the low level, he will keep getting the brain zaps?

I'd appreciate it if anyone with some knowledge on this could give me their opinion.

Thanks
1 Responses
Avatar universal
I would say it probably is the tryptophan because I get brain zaps every time I take enough to help with my sleep. I know I’m going to fall asleep as soon as I get a zap and so I look forward to the zap. I’ve lowered the amount to where the zap is small because it is a bit disconcerting when they’re big. I’ve been trying to figure out why this happens as well. You’re right, info online all says that it is the opposite-tryptophan helps relieve brain zaps. I also get insomnia from taking magnesium and it puts everyone else i know to sleep!
2 Comments
Hi.  This post is quite a few years old, so not sure the poster is still around and hopefully doesn't have the problem anymore.  However, I would say I don't know about tryptophan getting rid of brain zaps.  The most common way most people get them is when they are withdrawing from an antidepressant, especially one that targets serotonin, and if you were in that situation and took tryptophan and it actually did anything it would most likely increase the problem of withdrawal caused brain zaps.  I would also add that the original post had the science wrong.  When you withdraw from an SSRI you don't have low serotonin.  SSRIs don't increase serotonin, they alter how it's used by the body.  If you had low serotonin, it's probable SSRIs wouldn't work very well because they wouldn't have enough serotonin to work upon.  But almost nobody really has low serotonin levels.  Taking tryptophan, assuming it's in a form that is able to cross the blood/brain barrier, which would usually be the 5-HTP form, would if it worked increase the efficiency of the body in manufacturing serotonin if there's enough B6 and Vitamin C and other co-factors necessary to do that, but the body also naturally breaks down serotonin and evacuates it from the body after it's been used.  Most of it isn't in the brain, actually.  SSRIs interfere with this breakdown process.  The brain zaps from withdrawal upon quitting an SSRI come from receptors that have shut down because the brain no longer finds them necessary due to the drug trying to reawaken and work naturally again, or at least that's the theory.  Why taking tryptophan would cause this might be using too much or being lucky enough or unlucky enough to have the brain absorb too much of it and thus make too much serotonin, overwhelming the receptors and causing a kind of withdrawal as the brain tries to get rid of the excess.  But that's just a blind theory, I have no idea.  What I do know is that tryptophan can have a lot of side effects for some people, and you've got one of them.  Also, magnesium for sleep doesn't really work all that well for most people but if it gives you insomnia, that could be a sign you have too much going on in your nervous system for some reason.  Magnesium does calm nerves, but more in the way of preventing cramping than for sleeping.  You would usually take a combination if things including magnesium for sleep.  But you know, different people react really differently because the brain is one weird organ.  Peace.
@CheeryO I posted this 10 years ago haha, but thanks for the input. My dad stopped taking the Tryptophn shortly after. I believe he’s on Citalopram since then and it seems to suit him better.

The magnesium having the opposite effects with you almost sounds like the phenomenon where people with ADHD become more relaxed from taking stimulants. But that’s the only explanation that comes to my mind.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.